Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 62, NWS Charleston, WV

August 1, 2022Logan County, Mingo County, Wyoming County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 1, 2022, 9:31 AM EDT for Logan County, Mingo County, Wyoming County, West Virginia. It was in force for 5 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2022, 9:31 AM EDT (13:31 UTC)
Expired
Aug 1, 2022, 2:30 PM EDT
In force
5 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Logan County, WV, Mingo County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 79 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 10:08 AM EDTFLASH FLOODRagland, WVPER SOCIAL MEDIA PHOTOS, UPPER PIGEON CREEK FLOODING SOUTH BRANCH ROAD ACROSS FROM POST OFFICE.
Aug 1, 10:09 AM EDTFLASH FLOODVarney, WVPER SOCIAL MEDIA PHOTOS, DOVE BRANCH IS FLOODING HIGHWAY 52 AT THE DOVE BRANCH INTERSECTION.
Aug 1, 10:14 AM EDTFLASH FLOODWilliamson, WV4TH AVENUE HILL AREA FLOODED PER SOCIAL MEDIA PHOTOS.
Aug 1, 10:30 AM EDTFLASH FLOODDelbarton, WVPER SOCIAL MEDIA PHOTOS, STONE COAL BRANCH OUT OF ITS BANKS AND FLOODING STONE COAL BRANCH ROAD, NEAR THE HIGHWAY 52 INTERSECTION.
Aug 1, 10:30 AM EDTFLASH FLOODRagland, WVPER SOCIAL MEDIA PHOTOS, UPPER REACHES OF PIGEON CREEK AND ROCKHOUSE FORK ARE OUT OF ITS BANKS AND FLOODING ROCKHOUSE FORK RD. SOME HOMES NEXT TO THE CREEK ARE BEING AFFECTED.
Aug 1, 10:33 AM EDTFLASH FLOOD1 Ese Williamson, WVSYCAMORE CREEK OUT OF ITS BANKS AND FLOODING ROUTE 49 NEAR THE INTERSECTION WITH HIGHWAY 52 PER SOCIAL MEDIA PHOTOS.
Aug 1, 11:00 AM EDTFLASH FLOOD1 Ene Williamson, WVPER SOCIAL MEDIA PHOTOS, WILLIAMSON CREEK BEGINNING TO FLOOD A FEW HOMES ALONG UPPER PORTIONS OF VINSON STREET ADJACENT TO THE CREEK. PORTIONS OF VINSON STREET APPEAR TO BE WASHED OUT AS WELL.
Aug 1, 12:10 PM EDTFLASH FLOOD1 S Delbarton, WVPER SOCIAL MEDIA PHOTOS, A CHURCH HAS BEEN FLOODED FROM WHAT APPEARS TO BE HILLTOP RUNOFF OR A MUDSLIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

838 
WGUS51 KRLX 011331
FFWRLX
WVC045-059-109-011630-
/O.NEW.KRLX.FF.W.0062.220801T1331Z-220801T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
931 AM EDT Mon Aug 1 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Southern Logan County in southern West Virginia...
  Central Mingo County in southern West Virginia...
  Northwestern Wyoming County in southern West Virginia...

* Until 1230 PM EDT.

* At 931 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Williamson, Man, Delbarton, Hinch, Holden, Mount Gay-Shamrock, Red 
  Jacket, Gilbert Creek, Mallory, Amherstdale-Robinette, Chattaroy, 
  Matewan, Gilbert, Sarah Ann, Chauncey, Pie, Switzer, Hampden, 
  Meador and Varney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3780 8237 3784 8182 3776 8171 3763 8177
      3761 8193 3760 8216 3762 8216 3762 8218
      3765 8218 3765 8219 3763 8219 3763 8221
      3766 8224 3766 8226 3768 8230 3770 8230
      3774 8233 3776 8231 3776 8233 3778 8233

FLASH FLOOD...RADAR INDICATED

$$

JSH
2 follow-up statements
631 
WGUS71 KRLX 011443
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1043 AM EDT Mon Aug 1 2022

WVC045-059-109-011630-
/O.CON.KRLX.FF.W.0062.000000T0000Z-220801T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan WV-Mingo WV-Wyoming WV-
1043 AM EDT Mon Aug 1 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT THIS 
AFTERNOON FOR SOUTHERN LOGAN, CENTRAL MINGO AND NORTHWESTERN WYOMING 
COUNTIES...

At 1043 AM EDT, Mingo County emergency management reported road 
closures in and around Williamson, Chatteroy and Delbarton due to 
high water.  Thunderstorms continue to produce heavy rain across the 
warned area. Between 1.5 and 2 inches of rain have fallen. 
Additional rainfall amounts up to 0.5 inches are possible in the 
warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Williamson, Man, Delbarton, Hinch, Holden, Mount Gay-Shamrock, Red 
  Jacket, Gilbert Creek, Mallory, Amherstdale-Robinette, Chattaroy, 
  Matewan, Gilbert, Sarah Ann, Chauncey, Pie, Switzer, Hampden, 
  Meador and Varney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3780 8237 3784 8182 3776 8171 3763 8177
      3761 8193 3760 8216 3762 8216 3762 8218
      3765 8218 3765 8219 3763 8219 3763 8221
      3766 8224 3766 8226 3768 8230 3770 8230
      3774 8233 3776 8231 3776 8233 3778 8233

FLASH FLOOD...OBSERVED

$$

JSH
531 
WGUS51 KRLX 011547
FFWRLX
WVC045-059-109-011830-
/O.EXT.KRLX.FF.W.0062.000000T0000Z-220801T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1147 AM EDT Mon Aug 1 2022

The National Weather Service in Charleston has extended the

* Flash Flood Warning for...
  Southern Logan County in southern West Virginia...
  Central Mingo County in southern West Virginia...
  Northwestern Wyoming County in southern West Virginia...

* Until 230 PM EDT.

* At 1147 AM EDT, Mingo County emergency management and the public 
  reported road closures continued in and around the Williamson, 
  Chatteroy and Delbarton areas.

Between 1.5 and 3 inches of rain have fallen in the past 3 hours and 
runoff will continue to cause road closures as well as flooded 
structures for the next few hours.  Flash flooding is already 
occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Public reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Williamson, Man, Delbarton, Hinch, Holden, Mount Gay-Shamrock, Red 
  Jacket, Gilbert Creek, Mallory, Amherstdale-Robinette, Chattaroy, 
  Matewan, Gilbert, Sarah Ann, Chauncey, Pie, Switzer, Hampden, 
  Meador and Varney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3780 8237 3784 8182 3776 8171 3763 8177
      3761 8193 3760 8216 3762 8216 3762 8218
      3765 8218 3765 8219 3763 8219 3763 8221
      3766 8224 3766 8226 3768 8230 3770 8230
      3774 8233 3776 8231 3776 8233 3778 8233

FLASH FLOOD...OBSERVED

$$

JSH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 6:06 AM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 1, 6:06 AM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
606 AM EDT Mon Aug 1 2022

.SYNOPSIS...
Shower and thunderstorm chances continue along with a risk for
more flash flooding through Tuesday. Heat builds back in toward
the middle of the week with drier conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 605 AM Monday...

Made some tweaks to PoPs/QPF based on the latest radar trends,
otherwise forecast was on track.

As of 215 AM Monday...

Fog and low stratus has developed across the area this morning with
the lowest visibilities noted across the northwest where skies were
clear earlier this evening. Should see any fog dissipate through 10
AM with stratus lifting and/or scattering this early this afternoon.

A majority of the region is quiet precipitation wise this
morning, and expected to remain quiet through much of the
daylight hours today. The one exception at this hour are some
storms rooted in elevated instability across S WV and SW VA
fostered by background ascent associated with a relatively weak
wind max aloft. This ascent should gradually shift south and
east through the morning hours with showers and isolated largely
exiting the region by early this afternoon. Instantaneous
rainfall rates in this activity have been a bit lower than in
previous days, generally 1 to 2 inches per hour with some
heavier pockets. A lone storm will be unlikely to exceed flash
flood guidance by itself given the somewhat progressive nature
of these storms, but training could still yield some isolated
high water issues this morning.

A mid-level wave transits the Upper Great Lakes with it's
associated surface low ejecting toward James Bay this afternoon.
This will lift a warm front north through the forecast area during
the day today, leaving a bulk of the region in the largely uncapped
warm sector this afternoon. Models are not depicting much activity,
but couldn't rule out a shower just about anywhere and have added
some slight chance PoPs to reflect this possibility.

The aforementioned surface low draws a cold front to our northwestern
counties early this evening before crossing overnight. In advance of
this feature, afternoon heating will yield MLCAPE values approaching
2000 J/kg with deep layer shear around 30 KTs. Instability will
fade relatively quickly with loss of heating this evening, and
based on the timing of the latest convection allowing guidance,
would suspect any strong to severe storms would be limited to
west of the Ohio River with locally damaging winds as the
primary threat. CAMs have also been fairly persistent in
advertising southbound convective complex, mainly affecting
central KY. While the current track would generally keep this
activity west of us, will be something to keep an eye on for
potential higher severe probabilities.

Showers and storms along the cold front should be fairly progressive
with more limited opportunities for training, generally producing
between a quarter and three quarters of an inch of rain. Still, some
limited hydro issues will be possible, especially where soils
remain saturated.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 234 AM Monday...

Allowed low PoPs for lingering showers or storms across the western
slopes and eastern mountains behind the departing upper level
disturbance Tuesday afternoon dissipating by Tuesday evening.
Surface high pressure and the absent of any upper level forcing,
will allow for mainly dry conditions Tuesday night through Wednesday
night. Relaxed boundary layer winds and clear skies will allow for
dense fog formation mainly along the river valleys during the
overnight hours both nights. Wednesday will be hot, with
temperatures reaching the 90 degree mark across the lowlands,
ranging into the mid 70s highest elevations.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 234 AM Monday...

Another cold front approaches from the north Thursday, but stalls
oriented west to east just north of the area on Friday. This
stationary boundary will serve as a focus mechanism for showers or
storms to develop into the evening, as a H500 shortwave crosses
the area Thursday. The rain should overspread the region as the
front becomes nearly stationary while weakening Friday into
Saturday.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
As of 600 AM Monday...

Patchy fog and stratus slowly lifts and dissipates through late this
morning. Except for BKW, terminals should stay dry through at least
late this afternoon with precipitation chances remaining initially
confined to the southern coalfields.

Another round of showers and storms approach from the northwest
along a cold front after 00Z and transit the forecast area through
early Tuesday morning.

Winds generally southwesterly direction 5-10KTs ahead of the front
today with some occasional gusts into the teens and westerly 5-10KTs
behind it overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of breakout to VFR late this
morning/early this afternoon may vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS
CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  L    M    M    H    H    M    H    H    H    M    H    H
HTS CONSISTENCY  M    M    H    H    M    H    H    H    M    H    H    H
BKW CONSISTENCY  M    H    H    H    H    H    M    H    H    M    M    M
EKN CONSISTENCY  L    L    M    H    M    H    H    H    H    H    H    H
PKB CONSISTENCY  M    H    H    H    M    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    M    M    H    M    H    H    H    H    H    M

AFTER 12Z TUESDAY...
IFR possible in fog Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JP
NEAR TERM...JP
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JP
Hazardous weather outlook, Aug 1, 2:43 AM EDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
243 AM EDT Mon Aug 1 2022

VAZ003-004-WVZ027-028-030>034-039-040-515>526-020645-
Dickenson-Buchanan-Clay-Braxton-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
243 AM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

Repetitive showers and thunderstorms could lead to localized
instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms along a cold front could produce heavy rain
leading to localized flash flooding Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026-
029-020645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer-
243 AM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible ahead of a cold front
this evening. The primary threats are damaging wind gusts and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms along a cold front could produce heavy rain
leading to localized flash flooding Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:03 AM EDTFlash Flood WarningRLXMcDowell, Wyoming3 hr
Aug 1, 12:20 PM EDTFlood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more20 hr
Aug 1, 2:23 PM EDTAreal Flood WarningRLXLogan, Mingo112 min
Aug 1, 4:02 PM EDTSpecial Weather StatementRLXWood28 min
Aug 1, 4:40 PM EDTSpecial Weather StatementRLXWirt35 min
Aug 1, 5:04 PM EDTSpecial Weather StatementRLXCalhoun26 min
Aug 1, 5:30 PM EDTSpecial Weather StatementRLXBraxton30 min
Aug 1, 5:57 PM EDTSevere Thunderstorm WarningRLXBraxton, Nicholas, Webster33 min
Aug 1, 6:13 PM EDTTornado WarningRLXBraxton, Nicholas, Webster32 min
Aug 1, 6:42 PM EDTTornado WarningRLXNicholas, Pocahontas, Webster22 min

Nearby

Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.